Background: Systemic capillary leak syndrome is a rare disease with a high mortality rate. This syndrome is characterised by generalised edema, hypotension, hemoconcentration, and hypoproteinemia. The cause is the sudden onset of capillary hyperpermeability with extravasations of plasma from the intravascular to the extravascular compartment. We present the case of a patient who experienced two episodes of systemic capillary leak syndrome and pulmonary hypertension; the first after gemcitabine in an adjuvant setting and the second three years later after treatment with nab-paclitaxel for metastatic disease.Case presentation: A 65-year-old patient underwent a pancreatectomy in January 2010 for ductal carcinoma (pT3 N0 M0, stage IIa), followed by adjuvant chemotherapy. Seven days after the last cycle, she developed dyspnea associated with orthopnea and cough. A transthoracic cardiac ecocolordoppler was performed, with evidence of pulmonary hypertension (58 mmHg). Blood tests showed an increase in creatinine, pro-BNP and D-Dimer. She began high-dose diuretic therapy combined with cortisone. After a month, the patient was eupneic and the anasarca had resolved. We decided gradually to reduce the steroid and diuretic therapy. After ten days of the reduction, the patient began to re-present the same symptoms after treatment with gemcitabine. Corticosteroid therapy was restored with rapid clinical benefit and decreased pro-BNP after a week of treatment. After two years, the disease returned. As a first line treatment, it was decided to use nab-paclitaxel 100 mg/m2 weekly. After two doses, followed by approximately 14 days of treatment, the patient developed acute respiratory distress syndrome. The clinical suspicion was a relapse of capillary leak syndrome and treatment with a high-dose diuretic (furosemide 250 mg daily) was started combined with cortisone (40 mg methylprednisolone). The patient showed a progressive clinical benefit.Conclusions: In patients treated with gemcitabine and nab-paclitaxel who experience a sudden onset of diffuse edema with respiratory distress, capillary leak syndrome should be suspected. Immediate treatment with corticosteroids may be life-saving. © 2013 Casadei Gardini et al.; licensee BioMed Central Ltd.
|Data di pubblicazione:||2013|
|Titolo:||Separate episodes of capillary leak syndrome and pulmonary hypertension after adjuvant gemcitabine and three years later after nab-paclitaxel for metastatic disease|
|Autore/i:||Casadei Gardini, Andrea; Aquilina, Michele; Oboldi, Devil; Lucchesi, Alessandro; Carloni, Silvia; Tenti, Elena; Burgio, Marco A.; Amadori, Dino; Frassineti, Giovanni L.|
|Digital Object Identifier (DOI):||10.1186/1471-2407-13-542|
|Codice identificativo ISI:||WOS:000329030000002|
|Codice identificativo Scopus:||2-s2.0-84887295894|
|Codice identificativo Pubmed:||24215543|
|Citazione:||Separate episodes of capillary leak syndrome and pulmonary hypertension after adjuvant gemcitabine and three years later after nab-paclitaxel for metastatic disease / Casadei Gardini, Andrea; Aquilina, Michele; Oboldi, Devil; Lucchesi, Alessandro; Carloni, Silvia; Tenti, Elena; Burgio, Marco A.; Amadori, Dino; Frassineti, Giovanni L.. - In: BMC CANCER. - ISSN 1471-2407. - 13(2013), pp. 1-5.|
|Tipologia||Articolo su rivista|
I documenti presenti in Iris Unimore sono rilasciati con licenza Creative Commons Attribuzione - Non commerciale - Non opere derivate 3.0 Italia, salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris